Mississippi, 2018

Tornadoes and Damaging Wind in Mississippi, January 22, 2018

January 22, 2018 · NWS JAN · 3 events in 3 counties and zones

A few severe thunderstorms developed on the 22nd of January, with one of them producing an EF-1 tornado in Covington and Jones County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few severe thunderstorms developed on the 22nd of January, with one of them producing an EF-1 tornado in Covington and Jones County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 22, 5:49 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 22, 5:49 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
549 AM CST Mon Jan 22 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
MVFR to IFR flight categories are prevailing across the region as
low clouds have built in. A swath of showers and thunderstorms
continues to push east into the area and will affect all TAF sites
through the remainder of the morning into early afternoon. These
will bring reduced vis and ceilings to each site. GWO/HKS/JAN will
be affect from 12Z through 15Z, GTR/MEI/HBG will be affected
generally from 15Z through 19Z. Clearing will then occur from west
to east with all sites returning to VFR by late afternoon. Winds
will be out of the south initially, switching to the southwest and
then west. Speeds will be around 10kts with some gusts to near
20kts possible outside of thunderstorms. Gusts to near 30kts
possible in thunderstorms. /28/

&&

.DISCUSSION...

Today and tonight...

Showers and some thunderstorms are moving into the western portion
of the forecast area early this morning. As anticipated, much of
this activity has lost its severity as it moved across Louisiana and
into the western portions of my area. This is due to a lesser amount
of instability in place across the region. Water vapor imagery
clearly shows the closed low spinning across central Kansas with the
surface low across the confluence of Missouri/Iowa/Kansas/Nebraska.
A cold front in association with this low is located across western
Arkansas down across the ArkLaTex region and into the Texas Hill
Country. Ahead of this, as noted, were the showers and storms moving
into the eastern portions of Louisiana and Arkansas.

For today, this line of showers and storms will continue to push
east into and through the forecast area. Model guidance, especially
hi-res guidance, continues to show that this activity will remain
sub-severe as it moves through. Much of the hi-res CAM guidance
doesn't show much of an impressive line moving through east of I-55.
Given the time of day this will be moving through across western
portions of the area, expect that much of the activity will remain
just in the form of sub-severe showers and some thunderstorms.
Global models continue to indicate that the better instability will
occur across the far eastern portions of my forecast area and
beyond, with nearing 1000 J/kg of MUCAPE and the better influx of
higher dewpoints. However, it is not completely out of the question
that as the line nears the eastern border of my CWA, there could be
a few strong to isolated severe storms given the fact that there is
ample wind shear available(with deep layer shear depicted to be
around 50kts and lower level shear around 20-30kts). Will make
adjustments to the current marginal risk area in the HWO and
graphics.

Showers and storms should be exiting the east through early
afternoon with clearing skies to follow. Highs today should reach
into the the lower 60s in the Delta to the lower 70s in the Pine
Belt. As the upper system starts to pull off to the east, high
pressure at the surface will move in this evening. Overnight lows
will drop into the upper 30s to around 40. /28/

Tuesday through next Sunday:

Expect dry conditions during the mid to late week along with
seasonal temperatures as zonal flow aloft helps to ensure there are
no temperature extremes. Strong surface high pressure and dry air
will make for sunny days and clear nights that will allow lows to
fall below freezing, especially Wednesday night when the surface
high will be centered over the forecast area helping to create
ideal nocturnal cooling conditions.

Global models are in good agreement on the passage of a significant
polar stream shortwave trough this coming weekend. While rain will
almost surely accompany the frontal passage over the ArkLaMiss
region, a subtropical stream wave moving across the Gulf of Mexico
complicates the QPF pattern as it supports heavy convective rainfall
off the central Gulf coast.  Such a convective complex would tend to
intercept better moisture/instability before it can interact with
the primary front, so will continue to leave out the mention of
thunder in the explicit forecast. It looks like the front should
pass through the region Saturday with seasonably cool temperatures
and dry weather to follow for Sunday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  38  58  33 /  96   3   0   0
Meridian      74  39  57  31 /  82   7   0   0
Vicksburg     71  38  59  32 /  88   2   0   0
Hattiesburg   74  40  60  34 /  79   4   0   0
Natchez       69  39  58  33 /  84   2   0   0
Greenville    66  36  54  32 /  86   2   0   0
Greenwood     68  36  54  30 /  92   3   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jan 22, 4:52 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
452 AM CST Mon Jan 22 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>050-
053>056-059>064-231100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-
452 AM CST Mon Jan 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ046-051-052-057-058-065-066-072>074-231100-
Kemper-Newton-Lauderdale-Jasper-Clarke-Covington-Jones-Marion-
Lamar-Forrest-
452 AM CST Mon Jan 22 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated strong to severe storms will be possible during the late
morning to early afternoon. Damaging winds will be the main threat
for any stronger storm.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 22, 5:59 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
559 AM CST MON JAN 22 2018

MSZ027-035-036-042-221300-
Carroll MS-Humphreys MS-Yazoo MS-Holmes MS-
559 AM CST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOLMES...CENTRAL
CARROLL... NORTHEASTERN YAZOO AND SOUTHEASTERN HUMPHREYS COUNTIES
UNTIL 700 AM CST...

At 558 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles east of Swiftown to Yazoo City.
Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Seven Pines around 620 AM CST.
  Black Hawk, Coxburg and Tolarville around 625 AM CST.
  Ebenezer around 630 AM CST.
  Brozville and Coila around 635 AM CST.
  Franklin and Lexington around 645 AM CST.
  Bowling Green around 655 AM CST.

Other locations impacted by these storms include Eden, Cruger and
Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3353 8979 3291 8995 3284 9047 3329 9035
      3331 9029 3335 9023 3333 9018 3338 9017
      3358 8979
TIME...MOT...LOC 1158Z 242DEG 32KT 3328 9031 3288 9042

EC
Special weather statement, Jan 22, 6:37 AM CST, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
637 AM CST MON JAN 22 2018

MSZ043-048-049-221330-
Hinds MS-Rankin MS-Madison MS-
637 AM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN...
NORTHEASTERN HINDS AND SOUTHERN MADISON COUNTIES UNTIL 730 AM CST...

At 637 AM CST, Meteorologists were tracking a strong thunderstorm
over Bolton, or near Clinton, moving northeast at 40 mph.

Winds of 40-50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clinton and Brownsville around 645 AM CST.
  Pocahontas around 655 AM CST.
  Flora around 700 AM CST.
  Madison, Ridgeland and Annandale around 705 AM CST.
  Gluckstadt around 710 AM CST.
  Canton around 715 AM CST.
  Sharon around 730 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3225 9037 3247 9051 3277 8996 3256 8978
TIME...MOT...LOC 1237Z 236DEG 37KT 3234 9045

TW
Special weather statement, Jan 22, 6:42 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 AM CST MON JAN 22 2018

MSZ048-053-054-221315-
Copiah MS-Hinds MS-Claiborne MS-
642 AM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE...
SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES UNTIL 715 AM
CST...

At 641 AM CST, Meteorologists were tracking a strong thunderstorm
over Carpenter, or 20 miles west of Crystal Springs, moving east at
45 mph.

Winds of 40-50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Utica around 650 AM CST.
  Dry Grove around 705 AM CST.
  Raymond around 710 AM CST.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3212 9087 3213 9085 3214 9084 3214 9082
      3215 9081 3216 9077 3215 9077 3217 9075
      3226 9041 3200 9032 3188 9080
TIME...MOT...LOC 1241Z 251DEG 41KT 3205 9070

TW
Special weather statement, Jan 22, 7:08 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
708 AM CST MON JAN 22 2018

MSZ048-049-221400-
Hinds MS-Rankin MS-
708 AM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN AND SOUTHEASTERN
HINDS COUNTIES UNTIL 800 AM CST...

At 707 AM CST, Meteorologists were tracking a strong thunderstorm
near Dry Grove, or near Byram, moving northeast at 50 mph.

Winds of 40-50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jackson and Byram around 715 AM CST.
  Richland and Monterey around 725 AM CST.
  Pearl and Flowood around 730 AM CST.
  Brandon around 735 AM CST.
  Fannin around 745 AM CST.
  Goshen Springs around 750 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3229 9051 3240 9020 3240 9007 3244 9007
      3244 9005 3246 9003 3251 8989 3222 8978
      3205 9043
TIME...MOT...LOC 1307Z 242DEG 43KT 3218 9038

TW
Special weather statement, Jan 22, 7:31 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
731 AM CST MON JAN 22 2018

MSZ054-055-062-063-221415-
Lawrence MS-Copiah MS-Lincoln MS-Simpson MS-
731 AM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON...
LINCOLN...NORTHERN LAWRENCE AND SOUTHEASTERN COPIAH COUNTIES UNTIL
815 AM CST...

At 730 AM CST, Meteorologists were tracking a strong thunderstorm
over Vaughn, or near Brookhaven, moving east at 45 mph.

Winds of 40-50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brookhaven around 740 AM CST.
  Wesson around 745 AM CST.
  Sontag around 755 AM CST.
  Oma and Wanilla around 800 AM CST.
  Rockport around 805 AM CST.

Other locations impacted by this storm include Beauregard and Silver
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3157 9064 3161 9063 3161 9065 3165 9066
      3187 9006 3165 8997 3156 8998 3139 9058
TIME...MOT...LOC 1330Z 249DEG 41KT 3157 9053

TW
Special weather statement, Jan 22, 7:37 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
737 AM CST MON JAN 22 2018

MSZ037-043>045-221415-
Neshoba MS-Attala MS-Leake MS-Madison MS-
737 AM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT LEAKE...SOUTHEASTERN ATTALA...
NORTHWESTERN NESHOBA AND NORTHEASTERN MADISON COUNTIES UNTIL 815 AM
CST...

At 737 AM CST, Meteorologists were tracking a strong thunderstorm
near Camden, or 13 miles west of Carthage, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Thomastown around 750 AM CST.
  Carthage around 755 AM CST.
  Singleton around 800 AM CST.
  Renfroe and Smyrna around 805 AM CST.
  Zama around 815 AM CST.

Other locations impacted by this storm include Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3280 8919 3259 8966 3285 8980 3307 8939
      3297 8932 3293 8932 3293 8929
TIME...MOT...LOC 1337Z 241DEG 39KT 3274 8976

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 87 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
January 22, 7:37 AM CST to 7:40 AM CST
Where
Lincoln County, 2.73 mi WSW of New Sight
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.630, -90.490

Barn destroyed, roof damaged and multiple trees were downed.

Tornado, Covington

When
January 22, 9:16 AM CST to 9:25 AM CST
Where
Covington County, 1.89 mi WNW of Hot Coffee to 4.53 mi NE of Hot Coffee
Rating
EF1
Path length
5.45 mi
Path width
250 yd
Continued into
Jones, Ms (JAN)
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
31.740, -89.480

An EF-1 tornado touched down in northeast Covington County along Highway 532 causing minor tree damage as it tracked northeast towards Gilmore Road. As the tornado continued its northeast track, it became its strongest as it approached Hwy 37 near J. Nelson Drive and Jewel Owens Lane. At this location the tornado uprooted and snapped several large trees and damaged a few structures, including homes. The tornado continued into northwest Jones County where a double wide mobile home was pushed off of its foundation and 3 sheds and a barn was destroyed on Carter Dees Road. An occupant of the mobile home suffered a minor injury. The tornado lifted just after this damage occurred. Total path length was 7.51 miles and estimated max wind speed was 100 mph.

Tornado, Jones

When
January 22, 9:25 AM CST to 9:30 AM CST
Where
Jones County, 4.17 mi W of Gitano to 2.73 mi WNW of Gitano
Rating
EF0
Path length
1.89 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.780, -89.400

An EF-1 tornado touched down in northeast Covington County along Highway 532 causing minor tree damage as it tracked northeast towards Gilmore Road. As the tornado continued its northeast track, it became its strongest as it approached Hwy 37 near J. Nelson Drive and Jewel Owens Lane. At this location the tornado uprooted and snapped several large trees and damaged a few structures, including homes. The tornado continued into northwest Jones County where a double wide mobile home was pushed off of its foundation and 3 sheds and a barn was destroyed on Carter Dees Road. An occupant of the mobile home suffered a minor injury. The tornado lifted just after this damage occurred. Total path length was 7.51 miles and estimated max wind speed was 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735744, 735741, 735742.